Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 11, 2009, 5:12 PM EDT for Hamilton County, Tipton County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2009, 5:12 PM EDT (21:12 UTC)
- Expired
- Jun 11, 2009, 5:42 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIND 112112 FFWIND INC057-159-120015- /O.NEW.KIND.FF.W.0029.090611T2112Z-090612T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 PM EDT THU JUN 11 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN HAMILTON COUNTY IN CENTRAL INDIANA... SOUTHERN TIPTON COUNTY IN CENTRAL INDIANA... * UNTIL 815 PM EDT * AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR ARCADIA...OR 18 MILES WEST OF ANDERSON...MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NOBLESVILLE THE HEAVIEST RAIN HAS FALLEN ON AREAS IN NORTHERN HAMILTON AND SOUTHERN TIPTON COUNTIES DRAINED BY CICERO CREEK AND LITTLE CICERO CREEK...THIS INCLUDES THE COMMUNITIES OF ATLANTA...ARCADIA...EAST UNION...AND HOBBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 4029 8587 4003 8587 4004 8624 4029 8624 $$ 18/MK
1 follow-up statement
000 WGUS73 KIND 112142 FFSIND FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 542 PM EDT THU JUN 11 2009 INC057-159-112151- /O.CAN.KIND.FF.W.0029.000000T0000Z-090612T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAMILTON-TIPTON- 542 PM EDT THU JUN 11 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN HAMILTON AND SOUTHERN TIPTON COUNTIES... STORMS IN THE WARNED AREA HAVE LARGELY DISSIPATED...AND HEAVY RAIN HAS COME TO AN EARLY END. LOCAL LAW ENFORCEMENT REPORTS ONLY MINOR PONDING OF WATER IN LOW LYING AREAS. LAT...LON 4029 8587 4003 8587 4004 8624 4029 8624 $$ 18/MK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:22 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 11, 2:22 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 222 PM EDT THU JUN 11 2009 .DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN. MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS ACRS IL AND WRN INDIANA. MAIN FORECAST CHALLENGE TDY WL BE POPS. WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY 10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT LOWS THAN THE MAVMOS. ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY REASONABLE AND WL STICK CLOSE. GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN MAVMOS. GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH SLIGHTLY COOLER TEMPERATURES. AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER SUPPORT APPEARS WEAK AND INCONSISTENT. BY WED AND THURSDAY...AN UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY BEHIND THE WARM FRONT AND UNDER THE RIDGE. .AVIATION...DISCUSSION FOR 18Z TAFS VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX. MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY 112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH MAY ENHANCE CONVECTIVE CHCS AS WELL. CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR CIGS TO DVLP TOWARDS 120600Z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JS PUBLIC...PUMA
Hazardous weather outlook, Jun 11, 2:41 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 241 PM EDT THU JUN 11 2009 INZ067>070-121845- KNOX-DAVIESS-MARTIN-LAWRENCE- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>049-051>057-060>065-071-072-121845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-JACKSON-JENNINGS- 241 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND STREAMS. FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Special weather statement, Jun 11, 5:05 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 505 PM EDT THU JUN 11 2009 INZ067-112130- KNOX- 505 PM EDT THU JUN 11 2009 ...STRONG THUNDERSTORM ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 530 PM EDT... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 26 MILES NORTHEAST OF WHEATLAND...OR 31 MILES WEST OF BEDFORD. THIS STORM NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * OTHER LOCATIONS IN THE ADVISORY AREA INCLUDE BUT ARE NOT LIMITED TO VINCENNES UNIVERSITY...MONROE CITY AND DECKER BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW LAND FLOODING BECOME MORE IMMINENT. KOCH
Local storm report, Jun 11, 5:10 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 NW DECKER 38.57N 87.57W
06/11/2009 E0.75 INCH KNOX IN LAW ENFORCEMENT
0430 PM TSTM WND DMG 4 NW DECKER 38.57N 87.57W
06/11/2009 KNOX IN LAW ENFORCEMENT
1 TREE DOWN
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:51 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 39 min |
| Jun 11, 4:18 AM EDT | Areal Flood Warning | IND | Hendricks, Marion | 3 hr |
| Jun 11, 4:53 AM EDT | Areal Flood Warning | IND | Carroll, Clinton, Hamilton, Hancock, Madison, Tipton | 3 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 3 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Morgan, Owen | 36 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Greene, Owen | 36 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 3 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 49 hr |
| Jun 11, 10:32 AM EDT | River Flood Warning | IND | Gibson, Knox | 49 hr |
| Jun 11, 4:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| Jun 11, 5:52 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 38 min |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.